School of Public Health
Opioid analgesics are potentially hazardous medications in young children. During the past 5 years, much attention has been drawn to the safety concerns of these medications.1–6 Data evaluating pain control after injury among older children suggest that opioid drugs are not more effective than nonopioids in treating pain secondary to acute traumatic injury.7,8 Postsurgical data evaluating children who underwent palatoplasty demonstrated that children treated with nonopioid pain regimens did as well as subjects treated with morphine.9 More concerning, opioid analgesics have been consistently demonstrated to be among the most common drugs involved in accidental ingestions prompting emergency department visits and rank consistently high as contributors to medication-related death in children.1 Data from nonopioid medication studies have demonstrated that young children, particularly infants, are at higher risk for experiencing drug errors and experiencing adverse outcomes should they experience a dosing error.10 In previous studies, we demonstrated that children 0 to 36 months old who received opioid drugs received a potential overdose approximately 1.6% to 2.7% of the time, and the frequency of potential opioid overdose may be as high as 11.8% among children 0 to 2 months old.11,12 In this brief report, we examined South Carolina Medicaid data to determine the indications for receipt of opioid analgesics among subjects 0 to old.
Digital Commons Citation
Basco, William T. Jr; Roberts, James R.; Ebeling, Myla; Garner, Sandra S.; Hulsey, Thomas C.; and Simpson, Kit, "Indications for Use of Combination Acetaminophen/Opioid Drugs in Infants <6 Months>Old" (2018). Clinical and Translational Science Institute. 788.
Basco WT Jr, Roberts JR, Ebeling M, Garner SS, Hulsey TC, Simpson K. Indications for Use of Combination Acetaminophen/Opioid Drugs in Infants <6 Months Old. Clinical Pediatrics. 2017;57(6):741-744. doi:10.1177/0009922817730349